Tracheal tubes, catheters, defibrillators recalled; lymphoma drug approved


Recalls, label changes, safety reviews

A recall of Portex pediatric-sized tracheal tubes (sizes 2.0, 3.0 and 3.5 mm) because the tubes' internal diameters are slightly smaller than indicated on the labeling, as well as a class I recall of Pedi-Cap End-Tidal CO2 Detectors because the devices may increase the resistance of the flow of air into the lungs.

Art 1

A class I recall of Neuron 5F Select Catheter for pinholes and exposed wire braids that may result in a brain clot or a blood vessel puncture and a voluntary field removal of the original version of Neuron 6F 070 Delivery Catheter due to reports that the catheter could kink or ovalize in certain anatomical situations.

The addition of a boxed warning for promethazine hydrochloride to highlight the risk of serious tissue injury when the injectable form of the drug is administered incorrectly.

A class I recall of certain LIFEPAK CR Plus automated external defibrillators because an extremely humid environment may cause the devices to improperly analyze the heart rhythm and delay or fail to deliver therapy.

A warning not to use certain lots of ipratropium bromide inhalation solution, 0.02%, and albuterol sulfate inhalation solution, 0.083%, manufactured by Dey L.P., because the medications might be part of a shipment that was stolen.

A public health alert on potential dosing errors with oseltamivir (Tamiflu) for oral suspension. The dosing dispenser has markings only in 30, 45 and 60 mg but U.S. health care providers usually write prescriptions for liquid medicines in mL or teaspoons. Health care providers should write doses in mg if the dosing dispenser with the drug is in mg.

A class I recall of Medtronic SC Catheters and Revision Kit Models 8709SC, 8731SC, 8578, and 8596SC when paired with the Medtronic IsoMed Pump Model 8472, due to a design incompatibility between the SC catheter connector and the pump that may prevent them from completely connecting and lead to disruptions of therapy.

New prescribing information for sitagliptin (Januvia) and sitagliptin/metformin (Janumet) because the FDA has received 88 reports of acute pancreatitis, including two cases of hemorrhagic or necrotizing pancreatitis, in patients using sitagliptin.

An early communication about a safety review of deferasirox (Exjade) because there may be a greater number of adverse events and deaths in patients using the drug who are over 60 years old and have myelodysplastic syndrome. A change to the United States Pharmacopeia monograph for heparin, effective October 1, resulting in approximately a 10% reduction in the potency of the heparin marketed in the U.S. The FDA is working with manufacturers to ensure that an appropriate identifier is placed on heparin made under the new USP monograph. Most manufacturers will place an “N” next to the lot number.

A recall of some HeartStart FR2+ automated external defibrillators (models M3860A and M3861A, distributed by Philips, and models M3840A and M3841A, distributed by Laerdal Medical) due to the possibility of a memory chip failure that may render the device inoperable.

A voluntary recall of certain units of the single-patient use Manual Pulmonary Resuscitator manufactured by Unomedical Inc. between July 2002 and March 2008 because of a potential malfunction that may impair the ability of the device to generate the positive pressure necessary to function properly.

Approvals

Pralatrexate (Folotyn), the first treatment for peripheral T-cell lymphoma, under the FDA's accelerated approval process. The drug is approved for patients who have relapsed, or have not responded well to other forms of chemotherapy.

Ustekinumab (Stelara), a biologic product for adults who have a moderate to severe form of psoriasis. Stelara affects the immune system and therefore poses a risk of infection. There may also be an increased risk of developing cancer.

Miscellaneous

The FDA continues to receive reports of progressive multifocal leukoencephalopathy (PML) in patients taking natalizumab (Tysabri) for multiple sclerosis. The risk appears to increase with the number of infusions received, with patients receiving an average of 25 infusions before diagnosis.